Skip to content

Crystal Meth

Crystal Meth (also known as crystal, ice, crank, speed, ice) is a crystalized methamphetamine that, like cocaine, is a stimulant. The effects of crystal meth lasts for 6–8 hours or more depending on how much is used. It comes in the following forms; powder, pills or “shards”. Crystal meth should be white to clear in colour. Crystal meth that is coloured might be contaminated with things like fertilizer, red phosphorus or lithium.

Crystal, like any stimulant drug, acts like adrenaline in the body, affecting the brain, heart, lungs and other organs.

The effects of crystal meth can vary depending on how much is used and for how long.

When using crystal meth people may experience;

  • rapid heart rate and sweating
  • increased alertness and energy
  • fever
  • talkativeness, restlessness and excitability
  • paranoia
  • a lack of appetite
  • insomnia
  • trouble peeing
  • increased desire to things you would not normally do
  • aggression/hostility

When crystal meth is used for days at a time the body can to start to have jerky and twitchy movements that can’t be controlled. Some people may start “picking” at their skin, experience things like hearing voices or seeing things that are not really there and become paranoid.

Taking crystal meth repeatedly over a long period time can result in longer lasting health effects which may or may not be permanent such as:

  • weight loss
  • non-healing ulcers and sores
  • brittle fingernails
  • tooth grinding
  • chronic chest infections
  • liver disease
  • hypertensive disorders (define)
  • depression
  • psychosis

If you are sharing drug using equipment such as stems or bowl pipes with others, you can become infected with the viruses that cause HIV, Hepatitis B and Hepatitis C.

For more information visit Smart Works.

Signs of Crystal OverdoseA person who is experiencing an overdose on crystal meth may experience some or all of the following;

  • red face
  • sweating heavily
  • fever
  • very rapid or irregular heartbeat
  • rapid breathing and/or eye movement
  • shaking or trembling (jerky body movements)
  • hallucinations
  • seizure
  • aggression, anxiety, extreme paranoia
  • stroke or heart attack

Tips for Preventing Crystal Meth Overdoses

  1. Stay with the person if it is safe to do so.
  2. Call 911;
    • If the person is having seizures.
    • Not breathing or swallow breathing.
    • Is a risk to themselves or others.
  3. Encourage rest until help arrives.
  4. Apply cool clothes to back of their neck or forehead to help them cool down.
  5. If they are not breathing or have no pulse start CPR.
  6. If they are having a seizure; clear the space, place them into the recovery position, support their head and make sure their airway is clear.

Naloxone is not effective on an overdose where pure crystal meth is suspected to be the cause. Right now many of the other street drugs are mixed with opioids such as fentanyl. If you are not sure what the person has taken it is always better to call 911 and give naloxone.

Crystal meth use, like all substance use, happens along a spectrum from not using to dependency. Below are some of the local resources.

Smart Works Program

  • Needle Syringe and Safer Inhalation Program; offering single use drug equipment to reduce the spread of infections such as Hepatitis B, Hepatitis C and HIV.

Substance Use Treatment

  • Local and Regional Treatment

Community Harm Reduction Steering Committee

  • A locally driven initiative of community partners working together to move harm reduction strategies forward across Leeds, Grenville and Lanark.